Skip to content

Bulimia Nervosa Health Center

Font Size

Bulimia: Misuse of Ipecac Syrup - Topic Overview

Syrup of ipecac is a medicine that causes vomiting. Its purpose is to empty the stomach after poisoning or drug overdose. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. If used too often, ipecac can cause:

If this product is abused or if too much of it is absorbed into the body, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation, or myocarditis, all of which can lead to death.

    This information is produced and provided by the National Cancer Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National Cancer Institute via the Internet web site at http:// cancer .gov or call 1-800-4-CANCER.

    WebMD Medical Reference from Healthwise

    Last Updated: August 27, 2013
    This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
    1
    Next Article:

    Bulimia: Misuse of Ipecac Syrup Topics

    Today on WebMD

    Bulimia Nervosa Symptoms
    Article
    Fibro Common Misdiagnoses
    Article
     
    Bulimia Nervosa Treatment Overview
    Article
    Bulimia Nervosa What Happens
    Article
     
    teen girl in bad mood
    Article
    Young woman sitting on floor eating from fridge
    Article
     
    Woman consoling depressed friend
    Article
    mother talking to daughter
    Article
     

    WebMD Special Sections